Glyphosate Poisoning with Acute Fulminant Hepatic Failure

Khot, Rajashree Sanjay and Bhise, Amey and Joshi, Rakhee and Patil Ambade, Nilima (2018) Glyphosate Poisoning with Acute Fulminant Hepatic Failure. Asia Pacific Journal of Medical Toxicology, 7 (3). pp. 86-88.

[img] Text
APJMT_Volume 7_Issue 3_Pages 86-88.pdf

Download (543kB)
Official URL: http://apjmt.mums.ac.ir/article_11984.html

Abstract

Background: Glyphosate containing herbicides are widely used the world over. They are marketed as nontoxic to humans, but numerous studies have showed that these glyphosate-based herbicides (GlySH) can cause multiorgan damage.1 Recent reports of animal studies on rats have raised a doubt of liver damage after long term exposure to GlySH. Case Presentation: a young male had chronic exposure to Glyphosate for 5 years in the form of spraying GlySH in farm and eating cereals sprayed with GlySH. He developed fulminant liver failure after accidental consumption of glyphosate containing herbicide. His liver function deteriorated in spite of supportive treatment. He developed hepatorenal syndrome later and died. Discussion: Studies done on rats have showed that chronic consumption of extremely low levels of a GlySH formulation (Roundup), at admissible glyphosate-equivalent concentrations, is associated with marked alterations of the liver proteome and metabolome.2 It has been reported that chronic exposure to Glyphosate of more than 5 years� duration due to consumption of food grains sprayed with this herbicide or inhalation of particles results in development of Fatty Liver, i.e., non-alcoholic fatty liver disease. Any acute insult can result in decompensation and development of fulminant liver failure. Although this herbicide is relatively safe, other complications like Acute renal failure, Acute pulmonary edema with respiratory distress and shock can also occur. Conclusion: Chronic as well as acute exposure to GlySH can lead to NAFLD and fulminant liver failure. As there is no antidote to glyphosate, clinicians must depend only on intensive supportive management which might not always be fruitful as in our case. It is important to be aware of systemic complications of this commonly used herbicide so that appropriate preventive measures can be taken.

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 05 Jan 2019 13:21
Last Modified: 05 Jan 2019 13:21
URI: http://eprints.mums.ac.ir/id/eprint/10949

Actions (login required)

View Item View Item